Menu

ARCHIVE

Mixing Tylenol with Caffeine May Increase the Risk of Liver Damage, Study Finds

Be careful when taking Tylenol, or any other medication containing acetaminophen, while drinking that cup of Joe.

A mix of acetaminophen and caffeine may cause liver damage, especially in heavy caffeine drinkers, according to a preliminary study conducted by the University of Washington in Seattle.

Although previous studies have linked alcohol consumption and use of acetaminophen to liver damage, this is the first study to link caffeine to the danger.

Scientists at the University of Washington found that consuming acetaminophen, one of the main ingredients in many over-the-counter pain-relief medications like Tylenol, and caffeine can eventually scar the tissue in the liver. The study also found a link between liver damage and over-the-counter and prescribed medications that include caffeine and acetaminophen together, like some Anacin and Excedrin products, often used to treat migraines, arthritis and other painful conditions.

Consumers may want to limit their intake of caffeine, included in coffee and many popular energy drinks, such as Red Bull, while taking acetaminophen, according to researchers.

The Studies

Researchers have found that caffeine can triple the amount of a toxic byproduct, N-acetyl-p-benzoquinone imine (NAPQI), an enzyme produced while breaking down acetaminophen, which is also responsible for liver damage and failure in most toxic alcohol-acetaminophen interactions.

The most recent research was compiled by testing E. coli bacteria, which is often genetically engineered to represent the human enzyme in the liver that detoxifies most prescription and nonprescription drugs. The bacteria used were exposed to doses, larger than what most individuals would consume in one day, of acetaminophen and caffeine. However, they did not find the exact the toxic limitation of both substances in humans.

In studies using laboratory animals, chemist Sid Nelson, Ph.D., and colleagues at the University of Washington, found that higher doses of caffeine increased the severity of liver damage in rats with acetaminophen-induced liver damage.

Some patients may be more susceptible to the toxic interaction than others, according to Nelson, including patients who take certain anti-epileptic medications, including carbamazepine and Phenobarbital, or those who take the herbal supplement St. John’s Wort. These products, often used to boost levels of the enzymes that produce the toxic enzyme NAPQI, may be exaggerated if someone is ingesting acetaminophen and caffeine.

More Research Needed

Dr. Steven Lidofsky, director of hepatology and director of gastrointestinal research at the University of Vermont Medical Center and the Fletcher Allen Medical Center in Burlington, Vt. said he doesn’t know if there’s a real link between caffeine and acetaminophen consumption and liver damage since caffeine is often used to slow liver scarring in patients with chronic liver disease. He said the answer may be found in the actual mechanism or initial development of these toxic enzymes and how they affect the liver.

“Off the top of my head, it’s hard to imagine how caffeine might do it,” said Lidofsky. “I have to speculate. Caffeine reduces antioxidants in the liver, somehow affecting levels of CYP2e1, which converts the NAPQI enzyme into a toxin. I’m surprised that caffeine would induce this. In terms of how acetaminophen causes damage and being a toxic metabolite, the things that would promote acetaminophen toxicity are things that inhibit antioxidants in the liver.”

As Dr. Douglas Adler, a gastroenterologist at North Shore Gastroenterology in Skokie, Ill., sipped his afternoon cup of coffee, he said that he’s not sure of the affect caffeine can have on the liver, but he does know that overdoses of acetaminophen alone can kill the liver unless treated quickly with a liver transplant once damaged.

“I have not seen caffeine cause liver damage,” said Adler. “I don’t think Tylenol, for example, if taken as directed, would cause damage, but if you start taking higher doses and more frequently it can lead to liver damage.”

The painkiller was in the news last summer when a University of North Carolina study found that Tylenol, taken for consecutive four days, which is often recommended for some conditions, may put people at risk for liver damage. The scientists added that patients who really need Tylenol should not stop taking the medication and contact their doctor if they had serious concerns.

Of course, alcohol still remains a culprit that initiates liver damage and, coupled with acetaminophen, can be a deadly mix since alcohol can lead to the onset of another damaging enzyme, which produces the NAPQI toxin.

Researchers at the University of Washington are considering using human volunteers for future studies, including one that will study the mechanism of how the toxic interaction occurs between acetaminophen and caffeine.